Mississippi, 2017

Tornado and Hail in Mississippi, March 29 to 30, 2017

March 29 to 30, 2017 · NWS LIX · 6 events in 4 counties and zones

A strong upper level low pressure system moving from the Southern Plains States to the middle Mississippi River Valley triggered two rounds of severe thunderstorms across southern Mississippi, southeast Louisiana and the adjacent coastal waters. One was during the late evening hours of the 29th, the second during mainly the late morning hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper level low pressure system moving from the Southern Plains States to the middle Mississippi River Valley triggered two rounds of severe thunderstorms across southern Mississippi, southeast Louisiana and the adjacent coastal waters. One was during the late evening hours of the 29th, the second during mainly the late morning hours of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 29, 8:25 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 29, 8:25 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
925 PM CDT Wed Mar 29 2017

...SEVERE THUNDERSTORMS POSSIBLE LATER TONIGHT INTO THURSDAY...

.UPDATE...

Updated forecast earlier this evening for Tornado Watch #101 and
to increase the PoP tonight, mainly for areas in the I-55 corridor
and a bit east to account for a slightly faster eastward
progression of the current leading edge of thunderstorms.
Thunderstorms that have been producing hail up to around 1 inch at
times (with larger sizes indicated by radar hail algorithms) have
been moving across south central Louisiana and some of these
storms may prompt severe thunderstorm warnings after 9:30 pm
starting in Iberville Parish if current intensity is maintained.

Special note about web page problems...due to a national server
issue, some of the graphical information on the top of the
National Weather Service New Orleans/Baton Rouge page /
weather.gov/lix may not be current. Recent postings will still be
available on our Facebook and Twitter pages. 22/TD

&&

.PREV DISCUSSION... /issued 402 PM CDT Wed Mar 29 2017/

DISCUSSION...Difficult forecast shaping up. The risk for severe
storms is impressive and tonight could even be more of a concern
than tomorrow.  That said a few things could actually help keep the
risk mostly out of the area tomorrow. As for today it was a warm and
generally quiet day for our region but a few severe storms have
developed over southeastern TX and southwestern LA and south into
the northwestern Gulf. This activity could move into our area during
the overnight hours.

Tonight and tomorrow should be active. As has been mentioned the
last few days this activity will be driven by a strong upper low
over the southern Plains and moving into the Mid MS Valley by
tomorrow evening. We are currently outlooked with an Enhanced Risk
in the extreme northwest with a Slight Risk almost all the way to I
55 across SELA for tonight. Tomorrow the entire area is under a
Slight Risk.

The first piece of concern will be overnight tonight and as
mentioned earlier may actually be the greatest risk for severe
weather. There will actually be quite a bit of ingredients in place
tonight across the northwestern portions of the outlook area and the
models have struggled to catch up with the environment and speed of
convection. First as the main trough axis slowly swings through
TX forcing will increase but in addition a lead vort max will
swing through overnight. Mid lvl winds will increase with h5 winds
increasing to 50 kts. The best LL convergence will set up late
this evening and through the overnight hours across the northwest.
In addition the LL wind field will respond to the increasing
forcing and h85 winds could approach 40 kts. An unstable
environment will be in place with impressive mid level lapse rates
still anticipated and showalters still expected around -4 to -5
and MLCAPE around 1000j/kg. The difluent feature aloft that we
have been advertising will likely be more over the region tonight
now and displaced to the south over the Gulf tomorrow. The
combination of shear, instability, and forcing looks like it could
be in place during the overnight hours and this would suggest a
decent risk of severe storms. Ongoing activity could continue
through the night and possibly expand as we feel the impact of the
increasing lift. All modes of severe weather are possible but of
somewhat greater concern is the model soundings have been showing
a rather curved hodograph overnight. This is favorable for
tornadoes especially if the storms are more cellular in nature and
not necessarily a line.

Tomorrow we are under a Slight Risk but there are numerous
questions. First it seems like models have trended towards the
difluent area aloft lining up in the Gulf and this would favor
convection, possibly an MCS, developing over the Gulf quickly
tomorrow morning and this would effectively shut us down. If the MCS
doesn't develop then we could see strong to severe storms tomorrow
with large hail being the greatest concern. The other possibility is
if the MCS develops and pushes east really quick. If this occurs
it would allow the region to recover and destabilize. Then as the
cold front and the main trough push in we could see thunderstorms
begin to fire right along the front. These storms would mainly
pose a hail risk. Storms should quickly come to an end early
tomorrow evening with much drier air moving in.

One other thing to mention, there will be a lot of moisture
available. With the rather impressive upper level jet in place, an
increasing LL jet and h85 theta E ridge nosing into the region,
storms will be very efficient and could quickly drop 1-2 inches of
rain in less than half an hour. This could lead to isolated areas
of flash flooding if storms hit the wrong areas. /CAB/

Fri through Sat will be quiet as ridging takes place. Conditions
begin to go downhill once again Sun. Still some uncertainty
regarding timing  but another very potent system will makes its way
through the Southern Plains Sun and into the Lower MS Valley
sometime Mon/early Tue. This will bring more showers and
thunderstorms with severe weather possible but also very heavy rain
and could drop over 5 inches across portions of the region.

AVIATION... Main concern will be timing out convective arrival at
the terminals with approaching frontal QLCS feature moving out of SE
Texas. GFS model timing has it at KBTR around 09Z, then progressing
through KMCB/KHDC around 10Z, KHUM/KMSY 11Z, KNEW/KASD around 12Z,
KGPT 1330Z. Otherwise, mostly VFR or high end MVFR ceilings through
00Z with a lowering to MVFR ceilings prior to QLCS arrival, then
maintaining MVFR conditions through end of the valid TAF period as
rain tapers from west to east through 18Z Thu. 24/RR

MARINE...Small craft exercise caution headlines have been extended.
Mariners will also have to concern themselves with the threat of a
line of thunderstorms moving through the coastal waters late tonight
and Thursday. Another round of strengthening winds as well as
thunderstorms may require headlines late in the weekend. 35

DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Severe Weather Potential on Thursday

Decision Support Service (DSS) Code Legend:
GREEN  = No weather impacts that require action
BLUE   = Long fused Watch/Warning/Advisory in effect or high
         visibility event
YELLOW = Heightened impacts with short fused
         Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
         Nearby tropical events, HAZMAT or other large episodes
RED    = Full engagement for moderate risk of severe weather; Direct
         tropical threats; events of national significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  78  54  80 /  60  60  20   0
BTR  67  79  54  83 /  60  60  10   0
ASD  68  76  58  80 /  30  70  30   0
MSY  69  78  60  81 /  30  70  30   0
GPT  70  75  60  78 /  10  70  50   0
PQL  67  77  58  78 /  10  70  60   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Mar 29, 5:25 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
625 PM CDT Wed Mar 29 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-301130-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
625 PM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Scattered thunderstorms are expected to move into southwest
Mississippi and western portions of southeast Louisiana around
midnight and through the early morning hours. Some storms could
be strong to severe. There is an Enhanced Risk of severe weather
across extreme northwest portions of the outlook area mainly
along
and northwest of a line from Livonia to Woodville. A Slight Risk
of severe weather is from that line east to a line from Pierre
Part to McComb, with a Marginal Risk of severe weather as far
east as a metropolitan New Orleans to Bogalusa line. The main
threats will be damaging winds and large hail, but a tornado or
two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a Slight Risk of severe thunderstorms across all of
southern Mississippi and southeast Louisiana and the adjacent
coastal waters during the day on Thursday. Damaging winds and
large hail are the main threats, but a tornado cannot be ruled
out.

Thunderstorms are expected again Sunday into Monday morning. Some
of these storms could be strong to severe as well, and also
produce areas of heavy rainfall and localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, Thursday and again
on Sunday into early Monday.

TD

In the hours before

Special weather statement, Mar 29, 9:13 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1013 PM CDT WED MAR 29 2017

LAZ034-046-047-300345-
Iberville-Pointe Coupee-West Baton Rouge-
1013 PM CDT WED MAR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WEST BATON ROUGE...
SOUTHEASTERN POINTE COUPEE AND NORTHWESTERN IBERVILLE PARISHES...

At 1012 PM CDT, a strong thunderstorm was located near Atchafalaya
National Wildlife Refuge, or 12 miles northeast of Catahoula, moving
northeast at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
New Roads, Livonia, Maringouin, Rosedale, Grosse Tete, Ramah and
Erwinville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 300 AM CDT for southeastern
Louisiana.

LAT...LON 3074 9138 3071 9135 3066 9134 3065 9130
      3058 9132 3057 9127 3056 9124 3054 9124
      3052 9128 3051 9128 3052 9121 3051 9124
      3026 9159 3028 9159 3031 9162 3035 9163
      3036 9165 3040 9162 3044 9164 3046 9166
TIME...MOT...LOC 0312Z 226DEG 38KT 3037 9162

TD
Special weather statement, Mar 29, 9:19 PM CST, 57 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1019 PM CDT WED MAR 29 2017

LAZ034-035-MSZ068-300400-
Pointe Coupee-West Feliciana-Wilkinson-
1019 PM CDT WED MAR 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WEST
FELICIANA...NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN
LOUISIANA AND WESTERN WILKINSON COUNTIES...

At 1018 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Lettsworth to near
Melville. Movement was northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Adams, Dolorosa, Lettsworth and Batchelor.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 300 AM CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3106 9133 3061 9175 3067 9173 3079 9178
      3101 9177 3104 9172 3104 9166 3097 9166
      3102 9158 3106 9156 3113 9163 3122 9158
      3124 9155 3122 9153 3123 9149 3126 9148
      3128 9150 3132 9146 3131 9142 3135 9131
TIME...MOT...LOC 0318Z 212DEG 42KT 3102 9169 3074 9172

TD
Special weather statement, Mar 29, 10:14 PM CST, 2 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1114 PM CDT WED MAR 29 2017

LAZ035-MSZ068-300445-
West Feliciana-Wilkinson-
1114 PM CDT WED MAR 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEST FELICIANA
PARISH IN SOUTHEASTERN LOUISIANA AND WILKINSON COUNTIES...

At 1114 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Kingston to near St. Francisville.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Woodville, Wakefield, Dolorosa, Spillman and Crosby.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A tornado watch remains in effect until 300 AM CDT for southeastern
Louisiana...and southern Mississippi.

LAT...LON 3135 9121 3135 9115 3132 9112 3133 9110
      3129 9108 3128 9107 3101 9116 3074 9153
      3073 9154 3134 9135 3136 9130 3136 9128
      3137 9126 3136 9126 3137 9123
TIME...MOT...LOC 0414Z 221DEG 37KT 3141 9126 3083 9146

TD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.

Tornado, Wilkinson

When
March 29, 10:16 PM CST to 10:24 PM CST
Where
Wilkinson County, 3.9 mi ESE of Laneheart to 2.63 mi SW of Wilkinson
Rating
EF1
Path length
2.28 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
31.174, -91.312

An EF-1 tornado touched down just west of Fords Creek Road and tracked east northeast, crossing US Highway 61 with the path ending near Hackett Ford Road. Numerous trees were uprooted or snapped in the path. Five homes were damaged, primarily by falling trees. A commercial building had its doors blown in and a wall was heavily damaged. A recreational vehicle was also blown over. Damage path was approximately 2.25 miles, maximum path width 200 yards. Estimated maximum wind speed 110 mph. Additional revisions were made to this track after the fact using supplemental high resolution satellite imagery.

Hail, Hancock

When
March 30, 9:30 AM CST
Where
Hancock County, 0.69 mi N of Diamondhead Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.380, -89.370

Quarter size hail was reported near Interstate 10 between Mississippi Highway 43 and Diamondhead.

Thunderstorm Wind, Hancock

When
March 30, 9:43 AM CST
Where
Hancock County, 1.5 mi NNW of Diamondhead Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
30.390, -89.380

A tree and large limbs were blown down near Diamondhead. A video of the damage was shared on social media.

Thunderstorm Wind, Harrison

When
March 30, 10:11 AM CST
Where
Harrison County, 1.34 mi W of Mississippi City
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.378, -89.052

A large truss was blown over on vehicles at Centennial Plaza in Gulfport.

Thunderstorm Wind, Jackson

When
March 30, 10:47 AM CST
Where
Jackson County, 4.31 mi NNE of North Biloxi Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.510, -88.850

A thunderstorm wind gust downed a couple of trees near the Latimer Community.

Funnel Cloud, Harrison

When
March 30, 10:52 AM CST
Where
Harrison County, 0.91 mi NE of D Iberville
Reported by
Public
Coordinates
30.440, -88.870

A funnel cloud was reported in St. Martin.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyThe tornado archive for Mississippi, 2017Warnings in Mississippi, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686567, 686566, 686570, 686571, 686573, 686562.